Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 29, NWS Jackson, KY

July 15, 2011Breathitt County, Magoffin County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 15, 2011, 5:35 PM EDT for Breathitt County, Magoffin County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 5:35 PM EDT (21:35 UTC)
Expired
Jul 15, 2011, 8:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WGUS53 KJKL 152135
FFWJKL
KYC025-153-160030-
/O.NEW.KJKL.FF.W.0029.110715T2135Z-110716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 830 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF HEAVY RAINFALL MOVED ACROSS THE WARNED AREA. UP TO THREE   
  INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNED AREA WITH    
  ISOLATED HIGHER AMOUNTS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CAMP
  LEWIS...CARVER...CARVER STATION...CONLEY STATION...DAISYDELL...
  DUCO...EVANSTON...GUAGE...LAMBRIC...LUNAH...SWAMPTON...TIPTOP AND
  WALDO.

WATER HAS BEEN REPORTED ACROSS HIGHWAY 1094 IN NORTHEAST BREATHITT 
COUNTY IN A COUPLE OF SPOTS. DUE TO THE SLOW MOVING NATURE OF THESE 
SHOWERS...UP TO ANOTHER INCH OF RAIN IS POSSIBLE LIKELY EXACERBATING 
THE CURRENT HIGH WATER SITUATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3754 8295 3753 8306 3753 8307 3753 8308
      3751 8320 3764 8321 3768 8299

$$

GREIF
2 follow-up statements
807 
WGUS73 KJKL 152320
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
720 PM EDT FRI JUL 15 2011

KYC025-153-160030-
/O.CON.KJKL.FF.W.0029.000000T0000Z-110716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAGOFFIN KY-BREATHITT KY-
720 PM EDT FRI JUL 15 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BREATHITT
AND SOUTHERN MAGOFFIN COUNTIES UNTIL 830 PM EDT...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL HAD CROSSED THE WARNED AREA. UP TO THREE 
INCHES OF RAIN FELL OVER PORTIONS OF THE WARNED AREA WITH ISOLATED 
HIGHER AMOUNTS. 

LIGHT TO MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. 
RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...CAMP LEWIS...CARVER...CARVER STATION...CONLEY STATION... 
DAISYDELL...DUCO...EVANSTON...GUAGE...LAMBRIC...LUNAH... 
MARSHALLVILLE...ORDWAY...SWAMPTON...TIPTOP AND WALDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3754 8295 3753 8306 3753 8307 3753 8308
      3751 8320 3764 8321 3768 8299

$$

GREIF
023 
WGUS73 KJKL 160029
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
829 PM EDT FRI JUL 15 2011

KYC025-153-160044-
/O.EXP.KJKL.FF.W.0029.000000T0000Z-110716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAGOFFIN KY-BREATHITT KY-
829 PM EDT FRI JUL 15 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
BREATHITT AND SOUTHERN MAGOFFIN COUNTIES WILL BE ALLOWED TO EXPIRE AT
830 PM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3754 8295 3753 8306 3753 8307 3753 8308
      3751 8320 3764 8321 3768 8299

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 4:28 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 15, 4:28 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT FRI JUL 15 2011

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

THE TROUGH MOVING OFF TO THE NORTH IS NOT MATERIALIZING. WAS ABLE TO
CHANGE THE ZONE FORECAST AND THE POINT AND CLICK FORECAST BEFORE
SENDING IT OUT. THIS AREA OF PRECIPITATION IS NOW SLOWLY EXPECTED TO
MOVE TO THE SOUTH. BECAUSE IT HAS STALLED SOME...THERE COULD BE SOME
CREEKS AND LOW WATER CROSSING RUNNING FULL AND SOME URBAN AND SMALL
STREAM ADVISORIES HAVE BEEN ISSUED TO COVER THIS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY NIGHT/

A SLOW MOVING SURFACE TROUGH EXTENDED ACROSS EASTERN KENTUCKY DURING
THE DAY TODAY AND HAS BEEN THE FOCUS OF CONVECTIVE DEVELOPMENT. THIS
TROUGH SHOWS UP WELL LOOKING AT THE GRADIENT ON THETA E ON THE NAM.
THE MODELS INDICATE THAT THIS TROUGH SHOULD BE SLOWLY MOVING OFF TO
THE NORTHEAST AS THE EVENING PROGRESSES. SINCE THESE STORMS ARE
MOVING SO SLOWLY...EXPECT TO SEE SOME SMALL STREAMS TO AND LOW WATER
CROSSINGS TO BECOME FULL. ALSO EXPECT SOME DENSE VALLEY FOG TO FORM
DURING THE OVERNIGHT IN THE AFTERMATH OF ALL THE THIS AFTERNOON
RAINFALL. THESE UNSTABLE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
THE SHORT TERM AND WILL BRING MAINLY AFTERNOON AND EVENING SCATTERED
THUNDERSTORMS AND SHOWERS TO THE AREA THROUGH THE END OF THE PERIOD.
TEMPERATURE FORECASTS CONTINUE TO BE BELOW MOS FOR THE HIGHS. HAVE
BEEN USING THE BIAS CORRECTED CONSENSUS FORECAST TO TWEAK THE
TEMPERATURES. THIS SHOULD BE OUR LAST SHOT OF RAIN FOR A WHILE AND
WILL HELP THE GARDENS. EXPECT YOU MIGHT BE WATERING THEM BY THE END
OF NEXT WEEK.

.LONG TERM.../MONDAY THROUGH FRIDAY/

GUIDANCE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE SYNOPTIC PICTURE
AND CONTINUES TO POINT TOWARDS A RELATIVELY QUIET EXTENDED PERIOD
DOMINATED BY THE STRONG RIDGE CURRENTLY BUILDING OVER THE MIDDLE 2/3
OF THE CONUS SLOWLY SHIFTING EAST THRU THE END OF NEXT WEEK. SFC
HIGH PRESSURE INITIALLY OVER THE ERN U.S. WILL GIVE WAY TO AN UPPER
LEVEL TROF DROPPING SOUTH OUT OF ERN CANADA ALONG THE MID ATLANTIC
COAST LATE IN THE PERIOD. THIS WILL SHARPEN UP THE RIDGE OVER THE
PLAINS PUTTING ERN KY INTO A NW FLOW PATTERN ALOFT WHERE WE WOULD BE
SUSCEPTIBLE TO SHORT WAVE ENERGY TOPPING THE RIDGE. MOISTURE RETURN
INDUCED BY SFC HIGH PRESSURE OVER THE SOUTHEASTERN U.S. LOOKS TO
FUEL INSTABILITY DURING THE AFTERNOON FROM MONDAY ONWARD...AND FCST
SOUNDINGS SHOW A STOUT...BUT BREAKABLE MID LEVEL CAP...IF WE CAN GET
A DECENT TRIGGER. THE 15.12Z GFS/GEM BOTH DEPICT SOME TRANSIENT MID
LEVEL ENERGY CROSSING THE OHIO VALLEY DURING THE TUESDAY/TUESDAY
NIGHT TIME FRAME WHILE THE 15.12Z EURO SHOWS A SIMILAR FEATURE
DURING THE LATE TUESDAY NIGHT/WEDNESDAY PERIOD. WITH AMPLE
INSTABILITY LIKELY TO BE IN PLACE HAVE INTRODUCED A SLIGHT CHANCE
FOR TSTMS FROM TUESDAY AFTERNOON THRU WEDNESDAY...AND EXPECT THAT
THIS WINDOW WILL BE REFINED SOMEWHAT AS THIS TIME FRAME DRAWS CLOSER.

AS FOR TEMPERATURES...AMPLE SUNSHINE EXPECTED DURING THE DAYS
COUPLED WITH AN INCREASING SOUTHERLY LOW LEVEL FLOW SHOULD BRING
ANOTHER ROUND OF AFTERNOON HIGHS IN THE UPPER 80S TO START THE
PERIOD...WITH HIGHS EXPECTED TO GRADUALLY INCREASE INTO THE LOWER
90S OR BETTER BY THE END OF THE PERIOD. DEWPOINTS WILL BE ON THE
RISE THROUGH THE PERIOD AS WELL AND THIS MAY LEAD TO A FEW LOCALS
SEEING NEAR HEAT ADVISORY CRITERIA AS EARLY AS TUESDAY...WITH HEAT
INDICES POTENTIALLY SOARING INTO THE MID TO UPPER 90S ON WEDNESDAY
AND THURSDAY ACROSS MOST OF THE AREA. OVERNIGHT LOWS WILL MODERATE
THRU THE PERIOD AS WELL IN RESPONSE TO THE INCREASING LOW LEVEL
MOISTURE...AND LOOK TO REMAIN ABOVE NORMAL THRU THE PERIOD.

&&

.AVIATION.../18Z TO 18Z/

THE CONVECTION HAS CAUSED LOWER CEILING AND VISIBILITIES THAT WHAT
WAS EXPECTED. THE MODELS ARE SHOWING A SURFACE TROUGH WHICH EXTENDS
ACROSS THE TAF STATIONS WHICH HAS BEEN SLOW TO MOVE OUT. THE MODELS
ARE INDICATING THAT THIS TROUGH SHOULD BE MOVING TO THE NORTH LATER
THIS AFTERNOON. THIS SHOULD ALSO MOVE THE BULK OF THE PRECIPITATION
TO THE NORTH AS WELL. IN THE MEANTIME...EXPECT NUMEROUS SHOWING WITH
SOME SCATTERED THUNDERSTORMS EMBEDDED IN THEM. THE BIG QUESTION THEN
BECOMES THE FOG AS TO WHEN IT WILL FORM AND HOW LOW THE VISIBILITY
WELL BECOME. THE TAF REALLY REFLECTS A BIT LOWER THAN WHAT THE MOS
GUIDANCE WAS INDICATING. WITH THE ABUNDANCE OF PRECIPITATION THAT WE
ARE SEEING TODAY...IT IS A GOOD BET TO SEE THE FOG TO FORM AND GET
DOWN PRETTY LOW TOMORROW MORNING. LIGHT WINDS ANTICIPATED THROUGHOUT
THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/JJ
LONG TERM....MB
AVIATION...JJ
Hazardous weather outlook, Jul 15, 4:21 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT FRI JUL 15 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
421 PM EDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. ANY
THUNDERSTORMS WILL BE SLOW MOVING AND COULD RESULT IN LOCALLY HEAVY
RAINFALL AND MAY CAUSE STREAMS AND LOW WATER CROSSING TO RUN FULL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS AND THEN AGAIN FROM TUESDAY
NIGHT THROUGH WEDNESDAY.

HEAT INDICES COULD APPROACH OR EXCEED 100 DEGREES IN SOME LOCATIONS
ON WEDNESDAY AND THURSDAY AS HEAT AND HUMIDITY IS EXPECTED TO RETURN
TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:51 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Jackson, Laurel, Magoffin, Owsley4 hr
Jul 15, 3:32 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Floyd, Jackson, Knott, Laurel and 2 more4 hr
Jul 15, 5:12 PM EDTAreal Flood AdvisoryJKLClay, Floyd, Knott, Laurel, Leslie, Letcher and 3 more4 hr
Jul 15, 5:19 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley4 hr

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.